Puerto Rico, 2011

Flash Flooding in Puerto Rico, November 7, 2011

November 7, 2011 · NWS SJU · 2 events in 2 counties and zones

A Large low pressure southwest of Bermuda maintained a trough across the local area which resulted in an unstable air mass. An active afternoon followed with the development of showers and thunderstorms, some which produced very heavy rainfall and small stream flooding mainly over the municipalities of Arecibo and San Sebastian.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A Large low pressure southwest of Bermuda maintained a trough across the local area which resulted in an unstable air mass. An active afternoon followed with the development of showers and thunderstorms, some which produced very heavy rainfall and small stream flooding mainly over the municipalities of Arecibo and San Sebastian.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 7, 3:38 PM AST, 24 minutes earlier.

Area forecast discussion, Nov 7, 3:38 PM AST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
338 PM AST MON NOV 7 2011

.SYNOPSIS...THE LOCAL AREA WILL GENERALLY REMAIN LOCATED BETWEEN
A MID TO UPPER LEVEL TROUGH AND LOW TO THE WEST THROUGH NORTHWEST
AND MID TO UPPER RIDGE TO THE EAST THROUGH SOUTHEAST FOR THE NEXT
FEW DAYS...WITH THIS TROUGH EXPECTED TO SLOWLY FILL AND LIFT OUT
FOR THURSDAY NIGHT AND FRIDAY.

&&

.DISCUSSION...LITTLE OVERALL CHANGE IS EXPECTED. WE HAD AN ACTIVE
AFTERNOON TODAY...WITH RATHER EXPLOSIVE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH PRODUCED VERY HEAVY RAINFALL...
FREQUENT LIGHTNING...BRIEF GUSTY WINDS AND SOME MINOR FLOODING.
THIS MOIST AND UNSTABLE AIR MASS IS EXPECTED TO LINGER ACROSS THE
LOCAL AREA THROUGH TUESDAY AND TUESDAY NIGHT...WITH BRIEF AND
SLIGHT DRYING STILL POSSIBLE WEDNESDAY...THEN ADDITIONAL MOISTURE
FOR WEDNESDAY NIGHT THROUGH THURSDAY AND POSSIBLY FRIDAY ALSO. ALL
IN ALL...EXPECT THIS MOISTURE AND INSTABILITY TO COMBINE WITH
AFOREMENTIONED MID TO UPPER LEVEL TROUGHINESS AND LOCAL
EFFECTS...TO CONTINUE TO PRODUCE SOME CLOUDINESS...SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS OVER
PARTS OF THE LOCAL ISLANDS DURING THE NEXT FEW DAYS. THE BEST
COVERAGE AND MOST ENHANCED ACTIVITY SHOULD CONTINUE TO OCCUR IN
DIURNALLY AND NOCTURNALLY FAVORED AREAS.

&&

.AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL
ISLANDS AND AT ALL TAF SITES THROUGH THE NEXT 24 HOURS. HOWEVER...
MVFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS ARE EXPECTED IN
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS.

&&

.MARINE...LARGE...LONG PERIOD NORTH NORTHWEST SWELLS WILL
CONTINUE TO PEAK ACROSS THE LOCAL ATLANTIC WATERS AND THE
CARIBBEAN PASSAGES THROUGH THIS EVENING...AND THEN CONTINUE
THROUGH AT LEAST WEDNESDAY. THESE SWELLS WILL CONTINUE TO RESULT
IN ROUGH AND HAZARDOUS MARINE CONDITIONS ACROSS THE LOCAL WATERS.

IN ADDITION...THESE SWELLS WILL CONTINUE TO RESULT IN DANGEROUS
SURF CONDITIONS AND FREQUENT RIP CURRENTS...ALONG WITH SOME MINOR
COASTAL FLOODING THROUGH TONIGHT OR EARLY TUESDAY. FOR THESE
REASONS...HIGH SURF AND COASTAL FLOOD ADVISORIES REMAIN IN EFFECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  86  76  85 /  10  30  20  20
STT  77  87  78  87 /  30  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 8 AM AST TUESDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-WESTERN INTERIOR.

     COASTAL FLOOD ADVISORY UNTIL 8 PM AST THIS EVENING FOR CULEBRA-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN
     JUAN AND VICINITY-SOUTHEAST-WESTERN INTERIOR.

     SMALL CRAFT ADVISORY AMZ710...712...715...722...741...742
     AND 745.

VI...HIGH SURF ADVISORY UNTIL 8 AM AST TUESDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

     COASTAL FLOOD ADVISORY UNTIL 8 PM AST THIS EVENING FOR ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

     SMALL CRAFT ADVISORY AMZ710...715 AND 722.

&&

64/06
Hazardous weather outlook, Nov 7, 5:45 AM AST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
545 AM AST MON NOV 7 2011

AMZ710>745-PRZ001>013-080945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
545 AM AST MON NOV 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
HIGH SURF ADVISORY IS IN EFFECT FOR THE NORTHWESTERN TO THE
NORTHEASTERN COASTS OF PUERTO RICO. IN ADDITION...WITH THE
NORTHWEST SWELL THAT WILL BE INVADING THE AREA...HAZARDOUS SEAS
AND DANGEROUS SURF CONDITIONS WITH A HIGH RISK OF RIP CURRENTS ARE
POSSIBLE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF PUERTO RICO DUE TO INCREASED MOISTURE AND INSTABILITY WITH AN
APPROACHING WEAK TROPICAL WAVE. SOME OF THE SHOWERS COULD BE
LOCALLY HEAVY AND COULD PRODUCE LOCALIZED FLOODING OF URBAN AREAS
AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE LOCAL NORTHERN COASTS COULD STILL OBSERVE HIGH SURF UNTIL AT
LEAST TUESDAY MORNING. ALSO...LINGERING MOISTURE FROM A WEAK TROPICAL
WAVE MAY HELP DEVELOP SHOWERS AND THUNDERSTORMS IN THE AFTERNOONS
OF TUESDAY AND WEDNESDAY. SOME OF THE SHOWERS COULD BE LOCALLY
HEAVY AND COULD PRODUCE LOCALIZED FLOODING OF URBAN AREAS AND
SMALL STREAMS.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAINFALL...HIGH SURF CONDITIONS...OR ANY OTHER SIGNIFICANT
WEATHER WILL BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-080945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
545 AM AST MON NOV 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LONG PERIOD...NORTH NORTHWEST SWELLS WILL BEGIN TO INVADE THE
LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES BY TODAY...
BUILD THROUGH THIS EVENING AND THEN CONTINUE
THROUGH MIDWEEK. THESE SWELLS WILL RESULT IN INCREASINGLY ROUGH
AND HAZARDOUS SEAS ACROSS THE COASTAL WATERS AND DANGEROUS SURF
CONDITIONS WITH A HIGH RISK OF RIP CURRENTS ALONG THE NORTHWEST
THROUGH NORTHEAST EXPOSED COASTLINES OF THE LOCAL ISLANDS. NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH SURF CONDITIONS OR ANY SIGNIFICANT WEATHER WILL
BE GREATLY APPRECIATED.

The radar

The San Juan radar (TJUA), 62 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Arecibo

When
November 7, 4:02 PM AST to 5:02 PM AST
Where
Arecibo County, 5.56 mi ESE of Arecibo
Cause
Heavy Rain
Deaths
8 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
18.379, -66.597

A van with 10 inmates and 2 guards was overturned by a rush of water flowing down a dry gut. From the 12 passengers, 4 were rescued, 2 guards and 2 inmates, 8 bodies were recovered. According to EMS officials, the dry gut was already swollen and flooded the nearby area before the van tried to travel through at the Sabana Hoyo ward near the Cordova sector in Arecibo.

Flash Flood, San Sebastian

When
November 7, 4:15 PM AST to 6:15 PM AST
Where
San Sebastian County, 2.66 mi NW of San Sebastian to 2.6 mi NW of San Sebastian
Cause
Heavy Rain
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
18.347, -66.999

Eleven (11) homes damaged in Barrio Guatemala due to Guatemala river out of its banks at the junction with routes 446 and 125.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Arecibo2011-11-0730MaleVehicle/Towed TrailerDirect
Flash Flood, Arecibo2011-11-0742MaleVehicle/Towed TrailerDirect
Flash Flood, Arecibo2011-11-0730MaleVehicle/Towed TrailerDirect
Flash Flood, Arecibo2011-11-0740MaleVehicle/Towed TrailerDirect
Flash Flood, Arecibo2011-11-0734MaleVehicle/Towed TrailerDirect
Flash Flood, Arecibo2011-11-0721MaleVehicle/Towed TrailerDirect
Flash Flood, Arecibo2011-11-0724MaleVehicle/Towed TrailerDirect
Flash Flood, Arecibo2011-11-07MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346784, 353088.